Alert archive / Hawaii / High Wind Warnings in 2019

High Wind Warning 10, NWS Honolulu, HI

December 30, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 30, 2019, 8:11 AM HST for Hawaii County, Hawaii. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2019, 8:11 AM HST (18:11 UTC)
Expired
Dec 31, 2019, 3:34 PM HST
In force
31 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWHW70 PHFO 301811
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
811 AM HST Mon Dec 30 2019

...WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-310715-
/O.UPG.PHFO.WI.Y.0040.191231T0400Z-200101T0400Z/
/O.NEW.PHFO.HW.W.0010.191230T1811Z-200101T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
811 AM HST Mon Dec 30 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM TUESDAY...

* WHAT...East winds 35 to 60 mph with gusts up to 70 mph.

* WHERE...Big Island Summits above 11000 feet of elevation.

* WHEN...Until 6 PM Tuesday.

* IMPACTS...Winds this strong can make walking or driving
  dangerous and forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Postpone travel to the summits until the winds subside.

&&

$$
Donaldson
4 follow-up statements
637 
WWHW70 PHFO 310136
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
336 PM HST Mon Dec 30 2019

...HIGH WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA 
LOA...

HIZ028-311445-
/O.CON.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
336 PM HST Mon Dec 30 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Northeast to east winds 35 to 60 mph with gusts up to 70
  mph.

* WHERE...Big Island Summits above 11000 feet of elevation.

* WHEN...Until 6 PM Tuesday.

* IMPACTS...Winds this strong can make walking or driving 
  dangerous and forcefully slam doors.

* ADDITIONAL DETAILS...Winds have subsided and shifted out of a
  more northeasterly direction since this morning. Winds will
  strengthen again overnight and shift out of the east.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Postpone travel to the summits until the winds subside.

&&

$$
Donaldson
605 
WWHW70 PHFO 311348
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
348 AM HST Tue Dec 31 2019

...HIGH WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-010300-
/O.CON.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
348 AM HST Tue Dec 31 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Northeast to east winds 35 to 60 mph with gusts up to 
  70 mph.

* WHERE...Big Island Summits above 11000 feet of elevation.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make walking or driving 
  dangerous and forcefully slam doors.

* ADDITIONAL DETAILS...Summit wind speeds will strengthen again 
  later this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Postpone travel to the summits until the winds subside.

&&

$$

RCB
480 
WWHW70 PHFO 312145
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1145 AM HST Tue Dec 31 2019

...HIGH WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-010400-
/O.CON.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
1145 AM HST Tue Dec 31 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Northeast to east winds 35 to 60 mph with gusts up to 
  70 mph.

* WHERE...Big Island Summits above 11000 feet of elevation.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make walking or driving 
  dangerous and forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Postpone travel to the summits until the winds subside.

&&

$$

HIZ022-010400-
/O.NEW.PHFO.WI.Y.0041.191231T2145Z-200101T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
1145 AM HST Tue Dec 31 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 45 to 50 mph with gusts up to 60 mph.

* WHERE...Haleakala Summit above 8000 feet of elevation.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong will make driving or walking
  difficult and can forcefully slam doors.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving or walking and be careful when
opening or closing doors.

&&

$$
Donaldson
567 
WWHW70 PHFO 010134
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Tue Dec 31 2019

HIZ028-011445-
/O.CAN.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/
/O.NEW.PHFO.WI.Y.0001.200101T0134Z-200101T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
334 PM HST Tue Dec 31 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST NEW YEARS DAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 30 to 50 mph with gusts to 65 mph.

* WHERE...The Summits of Mauna Kea and Mauna Loa above 11000 feet
  of elevation.

* WHEN...Until 6 AM HST New Year's Day.

* IMPACTS...Winds this strong can make walking or driving
  difficult and forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving or walking and be careful when
opening or closing doors.

&&

$$

HIZ022-010245-
/O.CAN.PHFO.WI.Y.0041.000000T0000Z-200101T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
334 PM HST Tue Dec 31 2019

...WIND ADVISORY IS CANCELLED...

$$
Donaldson

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 30, 6:28 AM HST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 30, 6:28 AM HST, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
628 AM HST Mon Dec 30 2019

.SYNOPSIS...
Very large surf will build along north and west facing shores
today. A high northeast of the area will maintain locally breezy
easterly trade winds winds through Tuesday. Winds will shift out
of the southeast and weaken starting tomorrow night as a front
approaches from the west. Showers along the front will reach
Kauai Thursday, then move past the Big Island on Friday. Strong
northeast trade winds will spread over the area behind the front.

&&

.DISCUSSION...
Scattered bands of clouds are drifting in with the easterly trade
winds this morning on satellite imagery. Expect isolated to
scattered showers favoring windward and mountain areas mainly in
the overnight to early morning hours through Wednesday. A cold
front roughly 700 miles northwest of Kauai continues to move
towards the state arriving over the western islands on Thursday.

The large scale weather pattern keeps a 1034 MB surface high far
northeast of the state with ridge extending southwest from the
high center towards the island chain. The ridge axis will remain
just north of the island chain keeping the state in a east to
southeast wind pattern over the next few days. Wind speeds will
increase today across the region with strong and gusty winds
forecast later tonight over the highest peaks of the Big Island. A
wind advisory was issued for the summits of Maunakea and Maunaloa.
Windy conditions are also forecast for Haleakala tonight and
tomorrow, however wind speeds over the 'House of the Sun' should
remain just under summit wind advisory thresholds.

A cold front moving into the region on Thursday will bring
significant changes to island weather as it sweeps west to east
through the state. The latest weather model guidance brings
showers and low clouds along the front into Kauai by Thursday
morning, then the front weakens as it passes through Oahu and Maui
County by Thursday afternoon and evening. Expect a brief period
of low clouds and showers along the frontal band with strong and
gusty northeasterly trade winds moving in quickly as the frontal
trough passes through each island. Cooler and drier air behind the
front will also march down the island chain behind this system.
The American (GFS) and European (ECMWF) models are in good
agreement with the timing on cold frontal passage through the
state, improving our confidence levels on island by island
impacts.

Friday through Sunday, a strong high pressure system will move
eastward across the region, increasing local area pressure
gradients, and producing breezy to windy trade winds through
Sunday. The GFS and ECMWF models show large differences in wind
speeds associated with this building high pressure system. We
blended both these global models to reduce wind speed errors,
leaning towards the GFS on wind direction. If these high wind
speed trends continue then wind speeds will exceed wind advisory
thresholds starting on Friday especially over wind favored
mountain areas. Passing isolated to scattered showers will tend
to favor north through east slopes of all islands through this
time period.

&&

.AVIATION...
A strong surface ridge positioned to the north and northwest of
the forecast area will maintain broad easterly flow across the
state. Multiple bands of clouds and showers are visible on
satellite embedded in the easterly flow. AIRMET Sierra for
mountain obscuration across Windward Big Island will likely be
cancelled toward morning, but may need to be reissued by late
afternoon or early evening. Elsewhere, expect isolated MVFR CIG
and VIS over mountains and in showers.

&&

.MARINE...
The ridge of high pressure north of the state will gradually
slide southeast over the next several days as a front passes far
north of the area. This is resulting in east-southeasterly and
slightly weaker winds for waters around Kauai tonight. Meanwhile,
fresh to strong easterly winds will continue across the rest of
the coastal waters around the state through Tuesday night creating
short-period, choppy surf along the east facing shores, but below
advisory level. A small, long period south southwest swell will
decline today.

An extra large northwest (310 degree) swell will begin filling in
around mid to late morning for Kauai and Niihau from a hurricane-
force low that set up east of Japan last last week. This swell is
expected to reach Oahu later in the afternoon and Maui County by
the evening. A High Surf Warning goes into effect this morning
through Tuesday night for exposed north and west facing shores of
the smaller islands. The Big Island may also see effects later Monday
night and Tuesday, but not nearly as large, as it will be partially
blocked by the smaller islands. Will likely issue a High Surf Advisory
for west facing shores of the Big Island later today or tonight.
This swell will peak Monday night into Tuesday morning and decline
through the middle of the week.

The Small Craft Advisory (SCA), already in effect for most coastal
zones, expands to all coastal waters this morning due to the
expected increase in seas from the incoming northwest swell.

Beginning late Thursday into Friday, a large, mid-period north
swell will build in and continue into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM Wednesday for north and west facing
shores of Niihau, Kauai, Oahu and Maui and north facing shores of
Maui.

Wind Advisory from 6 PM this evening to 6 PM Tuesday for the
summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii.

Small Craft Advisory until 6 AM Wednesday for all Hawaiian
waters.

&&

SYNOPSIS...Donaldson
DISCUSSION...Bohlin
AVIATION...Bedal
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:16 PM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao60 hr
Dec 30, 3:42 AM HSTWind AdvisoryHFOHawaii4 hr

Nearby

High Wind Warnings in Hawaii, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.